Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Springfield, MO

March 19, 2020Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2020, 9:11 PM CDT for Howell County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 9:11 PM CDT (02:11 UTC)
Expired
Mar 19, 2020, 9:45 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Howell County, MO

The radar

The Springfield radar (KSGF), 148 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 9:40 PM CDTTSTM WND DMG6 E South Fork, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE ALONG COUNTY ROAD 8390.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KSGF 200211
SVRSGF
MOC091-200245-
/O.NEW.KSGF.SV.W.0039.200320T0211Z-200320T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
911 PM CDT Thu Mar 19 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Howell County in south central Missouri...

* Until 945 PM CDT.

* At 911 PM CDT, a severe thunderstorm was located 3 miles east of 
  Bakersfield, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Plains...                    South Fork...
  Brandsville...                    Moody...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3656 9212 3678 9168 3658 9167 3650 9198
      3650 9212
TIME...MOT...LOC 0211Z 243DEG 49KT 3652 9208 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
087 
WWUS53 KSGF 200231
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
931 PM CDT Thu Mar 19 2020

MOC091-200245-
/O.CON.KSGF.SV.W.0039.000000T0000Z-200320T0245Z/
Howell MO-
931 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN HOWELL COUNTY...

At 931 PM CDT, a severe thunderstorm was located 9 miles south of
West Plains, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Brandsville...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3663 9194 3678 9168 3661 9168 3654 9191
      3657 9196
TIME...MOT...LOC 0231Z 242DEG 30KT 3660 9189 

HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
240 
WWUS53 KSGF 200248
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
948 PM CDT Thu Mar 19 2020

MOC091-200258-
/O.EXP.KSGF.SV.W.0039.000000T0000Z-200320T0245Z/
Howell MO-
948 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3663 9194 3678 9168 3661 9168 3654 9191
      3657 9196
TIME...MOT...LOC 0248Z 243DEG 49KT 3670 9165 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:13 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 19, 6:13 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
613 PM CDT Thu Mar 19 2020

.SHORT TERM...(This evening through Friday)
Issued at 224 PM CDT Thu Mar 19 2020

A broad band of showers and thunderstorms has persisted into this
afternoon across southern Missouri beneath a diffluent flow aloft
and in a general area of 850 mb convergence. This has resulted in
quite a bit of flooding across the area, but has also mitigated
the severe weather threat through 3 PM.

As we head into late this afternoon and this evening, we will be
focusing on two potential areas for stronger convection. The first
will be south-central Missouri. That area has seen less rainfall
with upstream observations across Arkansas indicating temperatures
in the lower to middle 70s. There is also partial clearing taking
place in that area. There will therefore be some potential for
strong to severe convection in this region into this evening.

Instability and shear profiles will favor supercells across
south-central Missouri along with line segments. All modes of
severe storms will remain possible, including the threat for
isolated tornadoes.

Another area we will be watching is southeastern Kansas and west-
central Missouri late this afternoon and early this evening. Skies
have become partly cloudy across much of eastern Oklahoma and
Kansas ahead of an approaching surface trough. As upper level low
pressure continues to track northeast across the central Plains,
there is a small probability that we could see isolated
thunderstorms initiate along that surface trough. If this were to
happen, instability and shear would support a low-end severe
threat through about 02Z.

With the potential for thunderstorms remaining (albeit with less
coverage), we will keep the Flash Flood Watch going until 00Z.

Otherwise, the main story will be the big cold front that will
pass through the region late tonight and early Friday morning.
Ahead of the front, brisk and gusty south to southwest winds will
persist. Some locations across southeastern Kansas and western
Missouri may still approach Wind Advisory criteria.

Behind the front, temperatures will fall rather sharply later
tonight and Friday morning. We may also see a few showers develop,
especially across central Missouri. Temperatures will then fall
for much of Friday as strong cold air advection persists behind
the front. Most areas will only see highs in the 40s. Brisk and
gusty northwest winds will also continue for much of the day.

.LONG TERM...(Friday Night through Thursday)
Issued at 224 PM CDT Thu Mar 19 2020

Chilly temperatures are then on tap for Friday night as lows dip
into the upper 20s. Some middle 20s are still possible if there
is enough clearing. Saturday then looks dry but seasonably cool as
surface high pressure slides southeast over the Great Lakes.

Models then continue to indicate short wave energy quickly moving
east across the region from Saturday night into Sunday. Enough mid
and upper level lift should be present for light precipitation
during this time period. While most of the precipitation should
fall as rain, there is a window of opportunity for some light snow
especially across the eastern Ozarks. No impacts are expected if
the snow does materialize.

Global models then indicate more energy coming through the region
from Monday night into Tuesday. Showers and perhaps some
thunderstorms will be possible with this system. We will also see
a return to warmer temperatures with highs likely returning to the
70s by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 613 PM CDT Thu Mar 19 2020

VFR conditions can be expected at KJLN and KSGF as showers and
thunderstorms have exited to the east. KBBG will see a short
period of MVFR becoming VFR later this evening. LLWS will be
possible tonight at 40 to 45 knots. Meanwhile, gusty surface
winds out of the southwest will tamper off this evening before
ramping back up in the early morning hours tomorrow with a strong
cold frontal passage. This will allow winds to shift from the
southwest to northwest through the morning hours. Additionally,
MVFR ceilings will accompany the passage of the front through the
early afternoon hours tomorrow.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 PM CDT this evening for MOZ068>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch until 7 PM CDT this evening for KSZ097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Perez
Hazardous weather outlook, Mar 19, 7:49 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
749 PM CDT Thu Mar 19 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
749 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A few strong to severe thunderstorms will remain possible across
the outlook area into this evening. The main severe weather risk
will be across far south-central Missouri where locally damaging
winds and large hail will be possible with a few storms. There is
also a limited threat for an isolated tornado.

Non thunderstorm wind gusts up 35 mph will diminish these
evening, before returning on Friday with the cold frontal passage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Residual flooding of creeks, streams, and low water crossings
will continue into at least Friday.

There is a slight chance for more thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for portions of
south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Mar 19, 4:05 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLOOD            2 N ZORA                38.32N 93.10W
03/19/2020                   BENTON             MO   PUBLIC

            BIG BUFFALO CREEK OVER WW HIGHWAY OFF OF B
            HIGHWAY. VIDEO ON SOCIAL MEDIA.

&&
Local storm report, Mar 19, 5:55 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            4 ESE WILLOW SPRINGS    36.97N 91.91W
03/19/2020                   HOWELL             MO   PUBLIC

            THE ELEVEN POINT RIVER IS FLOODING A SECTION
            OF COUNTY ROAD 1550. A SWIFT WATER RESCUE IS
            IN PROGRESS AS A VEHICLE WAS SWEPT OFF THE
            ROAD.

&&

DC
Local storm report, Mar 19, 6:52 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            1 S BRANSON             36.64N 93.22W
03/19/2020                   TANEY              MO   EMERGENCY MNGR

            THE COMBINATION OF EXCESSIVE RAIN AND WATER
            RELEASES FROM TABLE ROCK LAKE HAS CAUSED
            FLOODING ALONG LAKE TANEYCOMO. THE BRANSON
            CITY CAMPGROUND HAS BEEN EVACUATED, AND
            WATER IS NOW APPROACHING A FEW HOMES IN THE
            SUNSET PARK SUBDIVISION.

&&

DC
Local storm report, Mar 19, 9:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     4 SE SOUTH FORK         36.59N 91.90W
03/19/2020                   HOWELL             MO   EMERGENCY MNGR

            REPORT OF A TREE KNOCKED ONTO A HOUSE OFF
            HIGHWAY JJ, SOUTHEAST OF SOUTH FORK.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:52 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark53 min
Mar 19, 8:40 PM CDTRiver Flood WarningSGFShannon33 hr
Mar 19, 8:40 PM CDTRiver Flood WarningSGFMcDonald39 hr
Mar 19, 8:50 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more14 hr
Mar 19, 8:53 PM CDTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Phelps, Pulaski14 hr
Mar 19, 9:18 PM CDTRiver Flood WarningSGFShannon43 hr
Mar 19, 9:32 PM CDTAreal Flood WarningSGFOregon14 hr
Mar 20, 10:32 AM CDTAreal Flood AdvisorySGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 3 more48 hr
Mar 20, 10:37 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Greene, Lawrence, Ozark and 5 more48 hr
Mar 20, 11:14 AM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more48 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.